St. John’s Wort Photodermatitis
Answered by: Conrad Richter
Question from: Ellen Patterson
Posted on: July 28, 1998

I heard that if you take St. John’s Wort you sholdn’t go in the sun. Is this true? Does it cause any reactions in the sun?

Yes, it is, for some individuals. It can cause photodermatitis in some sensitive people you are exposed to ultraviolet portion of natural sunlight. It is a good idea to keep the skin covered when outdoors until you are certain that you are not photosensitive.

If you are sensitive, exposure to sunlight can cause redness and rashes. You may decide to continue to take St. John’s Wort taking care to avoid too much sun. In other words it is not necessary to stop taking St. Johnswort altogether.

You should consult your health care provider for advice if you are taking St. Johnswort.

Back to Medicinal Herbs and Their Uses | Q & A Index

Copyright © 1997-2019 Otto Richter and Sons Limited. All rights reserved.